Why do we have Viewpoints on this website? Let us explain. Gadolinium Toxicity is a condition where nobody knows all the answers. There are not even many official answers at all. If we limited this site to official information, it would be a very limited website. We have tried to provide accurate information that we have discovered on the other pages.
But we also have ideas, and thoughts about various aspects of living with the effects of Gadolinium Toxicity. They may just be one person’s idea or an experience that happened to them. And these viewpoints are important to share, because someone looking at them from a different viewpoint may be able to tie some things together in a way that we did not see. Thus we have:
This section is not limited to our viewpoints, but can also include the viewpoints of others. There may even be conflicting viewpoints, but such is life when we each have different bodies, different environments, and different experiences. If you would like to contribute to the Viewpoints, please Contact Us and we will provide additional information.
Use the links in the columns to find Viewpoints on the topics in which you are interested. Viewpoints (blog entries in technical jargon) will be behind one or more Categories, and one or more Tags in the Tag Cloud, both found to the left. You can also find Viewpoints by your favorite Author and by timeframe. When all else fails, use the Search at the top of the page to look for your interests.
We are also interested in Your Viewpoint, so we have enabled Comments on this page, and we welcome yours.
I’ve had 4 or 5 MRIs with dye injections. When I look back, I can say I have had these symptoms: Aching, burning, tingling/prickling pain in my spine, small lesions on my scalp, weak muscles, worsening vision, dry eyes, tinnitus and more hair loss than ever before. I noticed a greater hair loss than I’ve ever experienced after my last breast MRI with dye injection.
Your list of symptoms are similar to what we hear all the time, with some minor variations.
I had a brain MRI with gadolinium on Thursday for a menigioma that was seen on a CT of my sinuses. I did not want the contrast but MRI without did not show enough details. Next night started feeling tickle in different areas and burning all over my head. This burning has been continual since then. This morning started feeling tingling down my legs into my feet. I am so worried and scared.
I have had 5 brain & spine MRIs over a 6 year period while being monitored for MS. All were done with & without contrast images. I had never heard of gadolinium toxicity until now. This explains some of the symptoms I’ve experienced over the years. Brain fog, changes in vision, bone pain, itchy skin, sensation of something crawling on my back, hyperpigmentation on my right cheek, etc. When injected with the contrast my arm would feel cold. My last MRI I had to take anti anxiety medication just to get thru it. Thank you for this very informative site.
I went in for an pelvic and abdomen MRI w/o contrast because I have severe allergic reactions to iodine. The technician told me it would be best to reschedule with contrast because it’s a better image for the doctor. She then told me the contrast is magnesium and water and convinced me to reschedule. I came home to research this and found your site. Is there a magnesium and water only contrast? If not, why would she not be honest with me?
I have never heard of a magnesium contrast for MRI. I believe they are all gadolinium based. In most cases, it is either the ordering doctor or the Radiologist who makes the decision on whether contrast is needed. There are many places in the body and conditions where the contrast is not necessary to get a good image. Talk to the doctor and trust their knowledge to make the right decision.
I stand corrected. However this contrast of magnesium and water is only for imaging the small intestine, so it would not apply to most contrast MRIs.
If I need an MRI with contrast what should I do? Is there an alternative or should I not have the MRI done and just hope for the best?
We do not make healthcare recommendations to individuals. Read as much as you can on this website. Then a discussion with your doctor that covers both the seriousness of the condition and whether or not contrast is absolutely required. While contrast used with an MRI CAN, in some cases, provide valuable diagnostic information, we believe the research and evidence shows that it is not risk free. Only you can balance the potential benefit against the risks.
I was told by my ortho to get an MRA for a labrum tear – though it’s such a minor tear (as he has stated and my PT) – I wonder if it’s worth the risk.
A doctor (not mine) has informed me that MRA (anthrograms) only use 1% of the Gadolinium as IV-based administration. It’s hard to verify this or the exact dosages online — my research has led me to believe that 0.1 mmol/ kg is standard in most cases (though I guess dosages change based on the brand of GBCA). Is this true? Do MRA’s only use 1% of the amount in IV-based contrast administration? (I’m guessing it’s the kind that used an injection instead of IV). Most of the gadolinium retention studies seem to be of people who have received the IV-level dosage.
I’ve also read in gadolinium retention studies that the macrocylic GDBAs seem to be retained a lot less than linear brands. In fact you have an article explaining that on this website as well!
Well, my ortho doc likely thinks I’m a crazy person for being concerned about the gadolinium contrast dye. I’d still prefer a non-contrast MRI, but if one HAD to get the dye, is the fact that it’s an MRA (1% dosage supposedly? not sure if this is true) … and one may be able to verify the brand is macrocylic variety … would that reduce retention risk even more? I wonder your thoughts.
I know this isn’t meant for specific cases, but in I happen to have a labrum tear in the shoulder (suspected), and my research has led me to believe that a 3T MRI isn’t much worse than an MRA, in fact the MRA usually has more false positives (while the no contrast MRI has more false negatives of course).
It’s all very confusing. Appreciate this website cares about scientific research and not just shrugging and continuing blind support of these multi-million dollar gadolinium brands.
John – we are not aware of an MRA procedure that uses 1% of the normal amount of contrast agent. There is certainly some evidence that the deposition of Gadolinium in the body from contrast MRI is related to the amount used in terms of number of doses. But there are no quantitative statements in this regard.
Gadolinium, nor any other contrast material is approved for MRA. Indeed, most are done without contrast and what you are calling macrocyclic GDBA’s are in fact, chelated forms of gadolinium and definitely associated with less toxicity when compared to linear GDBA’s in a patient’s risk of developing NSF.
HI John i am not sure if some of the confusion is with the use of “MRA’. This is an MR angiogram. Which would require IV contrast into blood vessels. What you are talking about (apologies if i have got this wrong) is an MRI anthrogram. Which involves injecting contrast directly into a joint. Usually this doesn’t require the same volume of contrast as the joint space is small in comparison to the contrast required to fill blood volume spaces. Probably best not to abbreviate it to MRA.
Hello, I worked in radiology for years and routinely assisted with arthrograms –most commonly shoulders for labrum tears. An arthrogram is a very small mix of gadolinium (we used 0.1 ml) mixed with saline that is injected directly into the joint. It is a MUCH smaller amount than would be used for an intravenous injection. Often times doctors/patients call an arthrogram an MRA, but in the radiology world this is incorrect, an MRA is an angiogram, with is completely different than an arthrogram.
Thank you for the detailed information that may be helpful to others.
I am scheduled for an MRI with arthrogram contrast . Is this the same thing as Gadolinium? My doctor says it isn’t, but, I don’t trust any of them anymore. Thanks!!
If you are going to have an MR Anthrogram, then I believe it will involve the administration of one of the gadolinium-based contrast agents or GBCAs. Any MRI procedure performed with contrast will use one of those agents. Instead of IV administration of the contrast agent, for arthrograms, the GBCA is normally injected directly into the joint being imaged.
Just want to comment on what a wonderful website you’ve created! Meticulously researched, immensely readable, & just plain fascinating…..that’s how I’d describe this site. Thank you for putting
this site “out there” for all of us who often feel “out there”…….adrift in
a sea of gadolinium-induced symptoms, without a “paddle.” With the
Lighthouse, we’re no longer alone in the dark without information!